Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Grand Rapids, MI

June 26, 2005Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 2005, 2:34 PM EDT for Allegan County, Michigan. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2005, 2:34 PM EDT (18:34 UTC)
Expired
Jun 26, 2005, 3:15 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 54 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:03 PM EDTTSTM WND DMGCheshire Center, MIPOWER LINES DOWNS...OUTAGE IN CHESHIRE
Jun 26, 3:22 PM EDTTSTM WND DMG6 Se Allegan, MI3 TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 261834
SVRGRR
MIC005-261915-
/O.NEW.KGRR.SV.W.0052.050626T1834Z-050626T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 PM EDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 315 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  ALLEGAN...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHICORA AROUND 240 PM EDT
  CHESHIRE CENTER AROUND 250 PM EDT
  ALLEGAN...OTSEGO AND KELLOGG AROUND 315 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4254 8612 4243 8610 4244 8568 4256 8569

$$
93
1 follow-up statement
000 
WWUS53 KGRR 261851
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
251 PM EDT SUN JUN 26 2005

MIC005-261915-
/O.CON.KGRR.SV.W.0052.000000T0000Z-050626T1915Z/
ALLEGAN MI-
251 PM EDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ALLEGAN COUNTY
UNTIL 315 PM EDT...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CHESHIRE CENTER...
OR ABOUT 7 MILES SOUTHWEST OF ALLEGAN...AND MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTSEGO...KELLOGG AND WATSON BY 315 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4254 8612 4243 8610 4244 8568 4256 8569

$$

93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:15 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 11:15 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 AM EDT SUN JUN 26 2005

.UPDATE..

STRONG DIFFERENTIAL HEATING GOING ON AT THIS TIME ACROSS SOUTHWEST
LOWER MICHIGAN.  CLOUD COVER AND SOME SHOWERS AND THUNDERSTORMS ARE
HOLDING BACK TEMPERATURES NORTH OF INTERSTATE 96...WHERE CURRENT
VALUES ARE IN THE MID 60S TO LOW 70S.  FURTHER SOUTH...TEMPERATURES
HAVE RISEN ABOVE 80.  A TIGHT INSTABILITY GRADIENT EXISTS AS A
RESULT WITH LAPS DATA SHOWING BETTER THAN 1000 J/KG CAPE IN THE WARM
SECTOR.  CIN VALUES ARE LOWEST JUST SOUTH OF KALAMAZOO COUNTY.
WOLCOTT IN PROFILER WAS NOT AVAILABLE...BUT SOUNDINGS SHOW A
SOUTHWEST FLOW IN THE WARM SECTOR AND MODEL DATA SUPPORTS A
NORTHWARD LIFT OF THIS FRONTAL ZONE THROUGH THE AFTERNOON.  IT WILL
BECOME VERY UNSTABLE THIS AFTERNOON SOUTH OF THE FRONT.  CAPE VALUES
SHOULD INCREASE TO OVER 2000 J/KG.  THE SURFACE TO MID LEVEL THETA E
DIFFERENCE WILL BECOME MORE THAN 20 DEG C AND THAT WILL SUPPORT
ISOLATED PULSE SEVERE THUNDERSTORMS WITH BRIEF DAMAGING WINDS
POSSIBLE.  THE BEST LOW LEVEL CONVERGENCE WILL BE ASSOCIATED WITH
ANY DEVELOPING LAKE BREEZE.  CONSIDERING THE CURRENT SOUTHEAST TO
EAST FLOW...THAT WOULD ALLOW FOR SOME CONVECTION FOR THE LAKESHORE
COUNTIES AS WELL. THE ONGOING FORECAST LOOKS GOOD.  ANY CHANGE WILL
BE MINOR.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS
Hazardous weather outlook, Jun 26, 12:40 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT SUN JUN 26 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-270930-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1240 PM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS SOUTHWEST LOWER MICHIGAN.  A LAKE BREEZE MAY FOCUS THE
THUNDERSTORM DEVELOPMENT BETWEEN ROUTE-31 AND US-131. ONCE DEVELOPED
THESE STORMS WILL TRACK SLOWLY NORTHEAST.   ANY THUNDERSTORM THAT
DOES FORM WILL CONTAIN CLOUD TO GROUND LIGHTNING STRIKES.  STRONGER
THUNDERSTORMS COULD CONTAIN WINDS TO 40 MPH AND PEA SIZE HAIL.  AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH BRIEF WIND GUSTS TO
60 MPH POSSIBLE.  DUE TO THEIR SLOW MOVEMENT...LOCAL FLOODING OF
STREETS IN URBAN AREAS IS ALSO POSSIBLE AS IS SMALL CREEK OVERFLOWS.

OVERNIGHT...A SURGE OF WARMER AIR FROM THE SOUTHWEST WILL RESULT IN
ADDITIONAL THUNDERSTORMS MOVING ON SHORE FROM LAKE MICHIGAN AFTER
MIDNIGHT. ONCE THERE THEY WILL MOVE NORTHEAST REACHING THE LANSING
TO MOUNT PLEASANT AREA BY SUNRISE. THESE STORMS SHOULD NOT BE SEVERE
BUT ONCE AGAIN COULD PRODUCE LOCALLY VERY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

HEAT INDEX VALUES WILL REACH INTO THE MID TO UPPER 90S AWAY FROM THE
LAKE SHORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. FOR
MONDAY THROUGH WEDNESDAY...ANY SEVERE WEATHER IS EXPECTED TO REMAIN
ISOLATED.  LOCALLY HEAVY RAINFALL IS THE BIGGEST HAZARD. THE
THUNDERSTORMS ON THURSDAY WILL BE ASSOCIATED WITH AN UNSEASONABLY
STRONG COLD FRONT MOVING THROUGH WEST MICHIGAN. IF THE FRONT COMES
THROUGH DURING THE AFTERNOON ON THURSDAY THERE IS A GOOD CHANCE
STRONG TO SEVERE THUNDERSTORMS WILL RESULT. WE WILL CONTINUE TO
MONITOR THIS EVENT AS IT GETS CLOSER IN TIME.

ON BOTH MONDAY AND WEDNESDAY HIGH TEMPERATURES COULD REACH THE MID
90S IN MANY AREAS OF SOUTHWEST MICHIGAN.  HEAT INDEX
VALUES COULD WELL APPROACH 100F BY MID AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY SELF ACTIVATE IF A LOCALLY SEVERE STORM DEVELOPS IN
THEIR AREA THIS AFTERNOON THROUGH WEDNESDAY.  SPOTTER ACTIVATION MAY
BE NEEDED THURSDAY.

WDM MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:10 PM EDTSevere Thunderstorm WarningGRRClinton55 min
Jun 26, 3:01 PM EDTSevere Thunderstorm WarningGRRVan Buren68 min
Jun 26, 3:15 PM EDTSevere Thunderstorm WarningGRRAllegan62 min
Jun 26, 4:25 PM EDTSevere Thunderstorm WarningGRRCalhoun68 min
Jun 26, 5:33 PM EDTSevere Thunderstorm WarningGRREaton57 min
Jun 26, 5:57 PM EDTSevere Thunderstorm WarningGRRIngham63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.